New York, 2014

Hail in New York, July 31, 2014

July 31, 2014 · NWS BUF · 2 events in 1 county or zone

A thunderstorm that moved across Ontario County intensified and produced hail up to one inch in diameter. More impressive however was the accumulation of hail that fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm that moved across Ontario County intensified and produced hail up to one inch in diameter. More impressive however was the accumulation of hail that fell. Smaller hail was several inches in depth in many locations, often producing treacherous driving conditions on area roadways. Several hours after the storm, images of hail piles were still be received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 3:13 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 31, 3:13 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EDT THU JUL 31 2014

.SYNOPSIS...
THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE
DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE
MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER
OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY
DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING.  ONE STRONG
SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL MOVE EAST
OF WESTERN NY THIS MORNING.  A SMALL BATCH OF SHOWERS AND
THUNDERSTORMS...ENHANCED BY THE WARM LAKE ERIE WATER OVERNIGHT
SHOULD MOVE EAST OF THE BUF METRO AREA DURING THE MORNING HOURS AND
WEAKEN AS IT MOVES INTO THE GENESEE VALLEY...ALTHOUGH ANOTHER ROUND
OF STORMS IS EXPECTED TO DEVELOP AFTER SUNRISE OVER PARTS OF WESTERN
NY.  THIS WILL BE DUE TO TO ANOTHER SHORTWAVE TROUGH FOLLOWING
CLOSELY ON THE HEELS OF THE FIRST ONE. SMALL CLUSTERS OF STORMS
ARE OVER SOUTHERN ONTARIO/LAKE ERIE EARLY THIS MORNING AND EXPECT THESE TO
EXPAND IN COVERAGE AFTER SUNRISE.

THIS TOO SHOULD WEAKEN LATER THIS MORNING AS DAYTIME HEATING
DISRUPTS THE UPPER LEVEL FORCING AND PROVIDES SURFACE LAND HEATING
FOR LAKE BREEZE BOUNDARIES.  BY THE TIME THESE ARE ESTABLISHED...THE
UPPER LEVEL SHORTWAVE TROUGHS WILL BE OVER CENTRAL TO EASTERN NY/SE
ONTARIO AND MOVING QUICKLY EAST.  THUS EXPECT SCATTERED
THUNDERSTORMS INLAND WITH LESS COVERAGE COMPARED TO
WEDNESDAY...WEAKENING TOWARD SUNSET.  THE CONTINUED COOL AIR IN
PLACE WILL CONTINUE TO DEPRESS TEMPERATURES TO AROUND 5 DEGREES
BELOW AVERAGE FOR THE END OF JULY WITH HIGHS IN THE LOW TO MID 70S.

WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING
ALOFT...EXPECT A DRY NIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA
THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL
SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS
TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE
GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING
ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST
DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF
THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH
DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE
LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING
HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE
THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE
NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY
GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND
BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5
INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND
SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST
OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO
THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES
TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF
PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW
PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM
THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW
60S.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
ROUNDS OF THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE DURING THE NEXT
SEVERAL HOURS AND MOVE EAST INTO THE KBUF/KIAG REGIONS AND WEAKEN AS
THEY MOVE TOWARD THE GENESEE VALLEY/KROC AREA.  BY 18Z LAKE BREEZE
BOUNDARIES SHOULD DEVELOP WITH SCATTERED INLAND THUNDERSTORM
DEVELOPMENT.  SOME BRIEF IFR CONDITIONS ARE POSSIBLE WITH EARLY
MORNING THUNDERSTORMS...OTHERWISE EXPECT MAINLY VFR CONDITIONS.  VFR
EXPECTED AT ALL LOCATIONS AFTER SUNSET...ALTHOUGH MAY HAVE TO BE
WARY OF VALLEY FOG DEVELOPMENT LATE TONIGHT IF THERE IS SIGNIFICANT
CLEARING.

OUTLOOK...
FRIDAY...VFR.
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF -TSRA.
MONDAY...VFR.

&&

.MARINE...
AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND
ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS OVER THE LAST
FEW NIGHTS...AND TODAY WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF
WATERSPOUTS.

THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE
SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH
A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY
OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW
AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY
THE RISK OF A WATERSPOUT.

WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA...ALTHOUGH SOME GUSTS REQUIRE A SHORT-LIVED ISSUANCE OVER
LAKE ERIE AGAIN THIS AFTERNOON.

MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT
ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR
WATERSPOUTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH/ZAFF
NEAR TERM...ZAFF
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...ZAFF
MARINE...RSH/ZAFF
Hazardous weather outlook, Jul 31, 4:18 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT THU JUL 31 2014

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED
HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH
EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR
BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY
HIGHER WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 31, 4:50 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT THU JUL 31 2014

NYZ014-311015-
ONTARIO NY-
550 AM EDT THU JUL 31 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
  WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS CAPABLE
  OF PRODUCING SMALL HAIL.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTHWEST OF CANANDAIGUA TO 8 MILES
  SOUTH OF CANANDAIGUA...AND MOVING EAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4300 7737 4300 7695 4287 7695 4286 7697
      4276 7697 4276 7731 4275 7732 4275 7733

ZAFF
Local storm report, Jul 31, 4:54 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             CANANDAIGUA             42.89N  77.22W
07/31/2014  M0.50 INCH       ONTARIO            NY   EMERGENCY MNGR

            PILES OF HAIL ALONG SIDE OF HOME.

&&

EVENT NUMBER BUF1400284

ZAFF

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ontario

When
July 31, 5:10 AM EST
Where
Ontario County, 1.71 mi SW of Geneva Grammar Arpt
Measured
0.88 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
42.850, -77.070

Hail, Ontario

When
July 31, 5:17 AM EST
Where
Ontario County, 1.01 mi W of Pre Emption
Measured
1 in hail
Property damage
$10,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
42.880, -77.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538163, 538162.